by Neil Bauman, Ph.D.
A lady asked:
Have you heard about potassium gluconate having ototoxic effects? I have been diagnosed with Meniere’s Disease. My ENT put me on a diuretic and a daily dose of 550 mg of potassium gluconate, Almost as soon as I started on it, my tinnitus started to roar and I was hearing very little. I experienced slight to severe vertigo at least two out of every three days during that time. When I stopped taking the potassium gluconate, I noticed an improvement in my tinnitus after only one day. After 2-3 days it was back to its familiar hiss. The vertigo stopped completely the first day, and has not come back in the week I have been off the potassium gluconate. Also, my hearing rebounded almost back to normal in the week I have been off the potassium, but an audiogram confirmed I have lost a bit more hearing. My ENT doesn’t think there’s a connection. Do you know if there is any evidence beyond my anecdotal experience that potassium gluconate could be the cause?
This same lady, a few weeks later, wrote,
I recently decided (again) that it was time to lose weight, and thought I’d use SlimFast to get a jump start on it. I immediately experienced extreme tinnitus and hearing loss. When I checked the label, I found that it is high in potassium—in fact it contains 550 mg—the same amount I was taking in the supplement that caused me trouble before. I stopped the SlimFast and the problems decreased again. I have not gotten back to where I was before the 30 days on potassium, but at least it’s no longer getting worse.
One reference says that taking potassium gluconate can cause ringing in the ears (tinnitus) and sudden hearing loss so obviously you are not alone. (1)
Also, in the same article it explains “Potassium gluconate can decrease blood flow to the optic nerve of the eye, causing sudden vision loss.”
If potassium gluconate can do this to our eyes, it seems likely that it also does the same to the tiny arteries in our inner ears. This would starve the hair cells of oxygen, causing them to be “sick” (to use a fancy medical term). The result could be instant tinnitus and a temporary sudden hearing loss, as well as balance problems such as vertigo when taking potassium gluconate in higher doses.
When you stop taking potassium gluconate, inner-ear blood flow (hopefully) returns to normal. As a result, some/all hearing returns and the tinnitus goes away or decreases. However, this is only true if the hair cells were “sick” from lack of oxygen. If they actually died (and some may die) then you would be left with some degree of permanent hearing loss. I think the longer you take this medication, the weaker the hair cells become and some begin to die—thus resulting in permanent hearing loss. That is why the sooner you stop taking the drug, the better your chances are for near-normal recovery.
Adequate potassium intake is necessary to a healthy body. However, it seems that the potassium dose you were taking was too high for you. From what I can gather, 500 mg a day is about the safe upper limit. After that, ear damage can begin. A more conservative dose is 100 mg, 3 times a day as the maximum.
You may find you can take potassium gluconate, but at a lower dose. It is something you might want to try if you think the potassium gluconate was helping your body (apart from your ears).
In any case, whenever your tinnitus suddenly increases when you start taking a drug, consider it a warning that the drug is causing ear damage at that dose. You need to pay attention to that warning before other ear damage also becomes apparent. Either reduce the dose or stop taking the drug, but run this by your doctor first of course.
(1) Potassium gluconate.